Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 9, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 8, 2009, 5:24 PM EDT for Jennings County, Indiana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2009, 5:24 PM EDT (21:24 UTC)
- Expired
- Mar 8, 2009, 5:47 PM EDT
- In force
- 23 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
County Jennings County, IN
The radar
The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 2:52 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 378 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 082124 SVRIND INC079-082200- /O.NEW.KIND.SV.W.0009.090308T2124Z-090308T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 524 PM EDT SUN MAR 8 2009 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JENNINGS COUNTY IN SOUTHEAST INDIANA... * UNTIL 600 PM EDT * AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAYDEN...OR 11 MILES EAST OF SEYMOUR...AND MOVING EAST AT 55 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BUTLERVILLE BY 530 PM EDT... NEBRASKA BY 535 PM EDT... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3903 8579 3919 8546 3893 8546 3886 8574 TIME...MOT...LOC 2124Z 250DEG 50KT 3896 8562 $$ JOHNSON
2 follow-up statements
000 WWUS53 KIND 082134 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 534 PM EDT SUN MAR 8 2009 INC079-082200- /O.CON.KIND.SV.W.0009.000000T0000Z-090308T2200Z/ JENNINGS- 535 PM EDT SUN MAR 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR EASTERN JENNINGS COUNTY... AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BUTLERVILLE...OR 23 MILES EAST OF SEYMOUR...MOVING EAST AT 55 MPH. LAT...LON 3890 8560 3911 8556 3919 8546 3893 8546 TIME...MOT...LOC 2135Z 250DEG 50KT 3901 8543 $$ JOHNSON
000 WWUS53 KIND 082147 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 547 PM EDT SUN MAR 8 2009 INC079-082157- /O.CAN.KIND.SV.W.0009.000000T0000Z-090308T2200Z/ JENNINGS- 547 PM EDT SUN MAR 8 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JENNINGS COUNTY IS CANCELLED... THE THUNDERSTORM HAS EXITED THE WARNED AREA. LAT...LON 3890 8560 3911 8556 3919 8546 3893 8546 TIME...MOT...LOC 2147Z 250DEG 50KT 3906 8523 $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:25 PM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Mar 8, 2:25 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 225 PM EDT SUN MAR 8 2009 .DISCUSSION...PROGRESSIVE AND UNSETTLED PATTERN XPCTD FOR THE NEXT SEVERAL DAYS AS LONG WV TROF CURRENTLY OVR THE W CST MOVES INTO THE MIDDLE OF THE COUNTRY BY THE MIDDLE OF THE WEEK. INTITAL UPPR SYS CURRENTLY OVR ERN IA/NW IL...XPCTD TO MOV NEWD ACRS THE GRTLKS TONIGHT...WHILE THE NEXT IMPULSE MOVES INTO THE AREA ARND TUES. MODELS IN GENERAL AGREEMENT ON THE MAIN DETAILS. FCST FOCUS CENTERS ON WNDS TONIGHT AND POPS. IN THE NR TERM...CDFNT PROGRESSING EWD ACRS IL WITH SCT LN OF CONVECTION JUST AHEAD OF IT. MODELS PROG CDFNT TO THE ERN BORDER ARND 00Z/MON. SVR THREAT WL CONTINUE AHEAD OF CDFNT...WITH WT49 IN EFFECT FOR THE WRN AREAS TIL 21Z. PCPN THREAT SHOULD END WITH FROPA. WL LEAVE SOME CHC POPS OVR THE FAR ERN/SERN ZONES FOR AN HR OR TWO PAST 00Z TO COVER ANY LINGERING PCPN. APPEARS SOME 40-45KT GUSTS ARE LIKELY IN THE DRY SLOT BEHIND FROPA LTR THIS AFT...SO PLANNING ON ADJUSTING WND ADVISORY TO COVER XPCTD GUSTS LTR THIS AFT. COULD BE A FEW HRS OF CLRG UNDERNEATH DRY SLOT BEFORE LWR CLDS FILL BACK IN. IN THR LTR PDS...MON XPCTD TO BE DRY WITH SFC HI PRES RDG SETTLING INTO THE AREA. BY LT MON NIGHT...STG LLJ NOSES BACK INTO THE AREA WHICH SHOULD AID IN PCPN DVLPMT AGAIN. WL GO WITH LIKELY POPS FOR LT MON NIGHT AND TUES. LO LVL THICKNESSES SUGGEST THE GFS MOS HIGHS FOR MON MAY BE ABOUT 5 DEGS TOO COOL...OTRW GUIDANCE LOOKS OK FOR NOW. THE EXTENDED LOOKS DRY AND COOLER AS COOL CANADIAN HIGH PRES BUILDS IN. MADE LITTLE CHANGES THERE. && .AVIATION...DISCUSSION FOR 18Z TAFS AWIPS DISTANCE SPEED TOOL IS ESTIMATING ETA OF WRN IL SQUALL LINE TO LAF AND HUF AROUND 19Z AND IND AND BMG AROUND 21Z. SO...WL JUST PUT TRWS IN THE MAIN GROUP FOR A COUPLE OF HOURS. TRENDS HAVE BEEN FOR MVFR CIGS AND IFR VSBYS WITHIN THE STORM ACTIVITY. AFTER THAT...EXPECT AREAS OF MVFR CIGS THROUGH AT LEAST 06Z MON PER MODEL TIME SECS...SATELLITE TRENDS AND SFC OBS. BUFKIT AND MODEL TIME SECS ALONG WITH UPSTREAM OBS FAVOR SW WINDS GUSTING TO OVER 30 KTS. WINDS TO SHIFT TO THE NW AT FROPA WHICH SOULD BE AROUND 01Z AT LAF AND HUF AND 03Z AT IND AND BMG. THE GUSTS SHOULD END IN THE EARLY OVERNIGHT AND HIGH PRES BUILDS IN. && .IND WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 4 PM THIS EVENING TO MIDNIGHT TONIGHT FOR INZ021-028>031-035>049-051>057-060>065-067>072. && PUBLIC...JAS AVIATION...MK
Hazardous weather outlook, Mar 8, 9:24 AM EDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 924 AM EDT SUN MAR 8 2009 INZ021-030-031-036>042-044>049-052>057-061>065-068>072-091100- CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON- DELAWARE-RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY- CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN- BARTHOLOMEW-DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 924 AM EDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE STORMS FROM MIDDAY INTO THIS EVENING. THE PRIMARY THREAT FROM THE STRONGEST STORMS WILL BE ISOLATED DAMAGING WIND GUSTS TO 65 MPH. LARGE HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. GIVEN THE STRONG AND SHEARED ATMOSPHERIC WINDS...AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE IS ALSO A RISK OF FLOODING...ESPECIALLY THIS MORNING...ALONG AND NORTHWEST OF A FRANKFORT TO KOKOMO LINE FROM PERSISTENT HEAVY RAINFALL. STRONG WEST WINDS WILL FOLLOW THE STORMS AS A SHARP COLD FRONT SWEEPS EAST THROUGH INDIANA. WEST WINDS OF 20 TO 30 MPH WITH BRIEF GUSTS OF 45 TO 50 MPH CAN BE EXPECTED THIS EVENING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY. PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY MIDDAY INTO THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ028-029-035-043-051-060-067-091100- WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-VIGO-SULLIVAN-KNOX- 924 AM EDT SUN MAR 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF SEVERE STORMS FROM MIDDAY INTO MID AFTERNOON. THE PRIMARY THREAT FROM THE STRONGEST STORMS WILL BE ISOLATED DAMAGING WIND GUSTS TO 65 MPH. LARGE HAIL TO ONE INCH IN DIAMETER IS ALSO POSSIBLE. GIVEN THE STRONG AND SHEARED ATMOSPHERIC WINDS...AN ISOLATED TORNADO CANNOT BE RULED OUT. THERE IS ALSO A RISK OF FLOODING...ESPECIALLY THIS MORNING...ALONG AND NORTHWEST OF A FRANKFORT TO KOKOMO LINE FROM PERSISTENT HEAVY RAINFALL. STRONG WEST WIDENS WILL FOLLOW THE STORMS AS A SHARP COLD FRONT SWEEPS EAST THROUGH INDIANA. WEST WINDS OF 20 TO 30 MPH WITH BRIEF GUSTS OF 45 TO 50 MPH CAN BE EXPECTED THIS EVENING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY. PRESENT INDICATIONS ARE THAT SOME OF THE STORMS MAY BE STRONG TO SEVERE. FLOODING IS EXPECTED TO DEVELOP ALONG THE WABASH RIVER AFTER TUESDAY. SEE THE LATEST HYDROLOGIC STATEMENT FOR ADDITIONAL DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY MIDDAY INTO THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) MK/JS/AB/CS/MURPHY
In the hours before
Local storm report, Mar 8, 4:00 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
400 PM EDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM TSTM WND GST LAFAYETTE 40.41N 86.87W
03/08/2009 E60 MPH TIPPECANOE IN TRAINED SPOTTER
&&
ABROOKSLocal storm report, Mar 8, 4:06 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
406 PM EDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 3 SE ODON 38.81N 86.95W
03/08/2009 DAVIESS IN BROADCAST MEDIA
TRAILER DESTROYED.
&&
ABROOKSLocal storm report, Mar 8, 4:19 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
419 PM EDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG FLORA 40.54N 86.52W
03/08/2009 CARROLL IN LAW ENFORCEMENT
ROOF OFF OF A BUILDING. TREES AND POWERLINES DOWN.
&&
ABROOKSLocal storm report, Mar 8, 4:23 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
423 PM EDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG ROSSVILLE 40.42N 86.60W
03/08/2009 CLINTON IN LAW ENFORCEMENT
POWER LINES DOWN.
&&
ABROOKSLocal storm report, Mar 8, 4:24 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
424 PM EDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND GST 1 SE DAYTON 40.37N 86.76W
03/08/2009 M60 MPH TIPPECANOE IN DEPT OF HIGHWAYS
52 KNOT GUST MEASURED BY HIGHWAY MESONET SITE.
&&
JNIELDLocal storm report, Mar 8, 4:25 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
425 PM EDT SUN MAR 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG FREELANDVILLE 38.86N 87.31W
03/08/2009 KNOX IN BROADCAST MEDIA
STATE ROAD 58 WAS BLOCKED BY DEBRIS.
&&
ABROOKSThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 7:45 PM EST | Severe Thunderstorm Warning | IND | Howard | 26 min |
| Mar 7, 9:53 PM EST | Flood Watch | IND | Carroll, Clinton, Fountain, Howard, Tippecanoe, Tipton and 1 more | 13 hr |
| Mar 8, 5:13 AM EDT | Wind Advisory | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 23 hr |
| Mar 8, 2:25 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Knox | 50 min |
| Mar 8, 2:55 PM EDT | Tornado Warning | IND | Greene, Knox, Sullivan | 30 min |
| Mar 8, 3:01 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Greene, Lawrence, Martin | 44 min |
| Mar 8, 3:24 PM EDT | Tornado Warning | IND | Daviess, Greene, Martin | 19 min |
| Mar 8, 3:37 PM EDT | Tornado Warning | IND | Jackson, Lawrence | 38 min |
| Mar 8, 3:43 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 47 min |
| Mar 8, 3:54 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Jackson, Lawrence, Monroe | 36 min |
| Mar 8, 4:11 PM EDT | Tornado Warning | IND | Bartholomew, Decatur, Jackson, Jennings | 34 min |
| Mar 8, 4:22 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Howard, Tipton | 53 min |
| Mar 8, 4:23 PM EDT | Severe Thunderstorm Warning | IND | Daviess, Lawrence, Martin | 23 min |
| Mar 8, 5:44 PM EDT | River Flood Warning | IND | Carroll, Tippecanoe, White | 38 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.